Wisconsin, 2021

Damaging Winds in Wisconsin, May 25, 2021

May 25, 2021 · NWS MPX · 8 events in 4 counties and zones

Thunderstorms developed during the afternoon of Tuesday, May 25th. These storms developed along a cold front/dry line scenario and quickly became strong with several reports of half inch to 3/4 inch hail stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the afternoon of Tuesday, May 25th. These storms developed along a cold front/dry line scenario and quickly became strong with several reports of half inch to 3/4 inch hail stones. There were several reports of trees blown down or uprooted along the path of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 1:57 PM CST, 3 minutes earlier.

Area forecast discussion, May 25, 1:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Tue May 25 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM CDT Tue May 25 2021

A cold front was evident (Satellite/Radar) this afternoon along the
Minnesota, Wisconsin state line. Since 19z, growth of the cumulus
clouds have matured to CBs (TSRA) from Cumberland to Roberts,
Wisconsin, and from Hastings to northeast of Owatonna, Minnesota as
of 245 PM. These storms are developing in an area of enhanced wind
shear at mid-levels which could support rotating updrafts. Thus,
severe storms will be possible in the warm sector thru late
afternoon as the front moves across west central Wisconsin. Farther
to the west, very dry air and gusty winds have caused some concerns
with fire weather as afternoon humidity levels have dropped into the
teens and 20s. Winds were gusting in the 30 to 40 mph range but
recent wet conditions and the green-up from our vegetation should
preclude any significant problems late this afternoon, through early
evening. But, outdoor burning isn't advised until the gusty winds
diminish.

A mid/upper level low that was centered north of North Dakota this
afternoon, will move east along the Canadian border overnight. Some
lower clouds could move southward across central Minnesota by
Wednesday morning as winds shift to the north. However, no
precipitation is expected as any deep moisture will hold along the
Canadian border. Late Wednesday night, another storm system that is
currently moving through the Pacific Northwest, will bring high
cloudiness and eventually precipitation to the region toward
Thursday morning. Due to the initial deep north/northeasterly flow
from the current air mass moving across the region tonight, the
onset of precipitation late Wednesday night could be limited to far
west/southwest Minnesota until the atmosphere becomes saturated.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue May 25 2021

The key messages in the extended forecast is the high confidence for
a widespread cool, spring rain Thursday into Thursday night. Rain is
near certainty across the southern half of Minnesota into southern
Wisconsin. Looking ahead, expect cooler weather for Memorial Day
weekend with highs in the upper 60s to lower 70s. There's a few
chances for rain.

Thursday and Friday - a swath of widespread stratiform rain will be
ongoing across the region Thursday morning. Forecast models are in
very good agreement with high likelihood of rainfall along and south
of I-94, with near certain rain down along I-90. The widespread
clouds and rain will keep temperatures very cool, with afternoon
highs struggling to reach 50 degrees. Scattered rain showers will
continue overnight, and there is a small chance that a snowflake
could mix in at times across the north. However, this will most
likely be a rain-only event, so removed any mention of snow from the
weather grids. On Friday this system will exit the region. Expect
clouds and a few scattered showers to start the morning across the
southeast, but then skies should clear from west to east throughout
the day. Despite the clearing skies, a seasonably cool air mass will
be in place and highs will only be in the 60s for those areas that
get some afternoon sun, and only in the 50s for the areas that are
more cloud-covered across southern Minnesota.

Saturday through Tuesday - Saturday should start out mostly sunny
and dry, but afternoon clouds will increase and there is a chance
for a few showers later in the day across Minnesota. Areas in
Wisconsin should stay dry. On Sunday and Monday a weak frontal
boundary wills stall out across the region, and this will bring
chances for scattered showers and thunderstorms the rest of the
Holiday Weekend. Certainly not expecting a washout by any means, and
the better chances will be across southern Minnesota and southern
Wisconsin. The risk for severe weather is very low and nearly zero
given the lack of instability due to the cooler surface temperatures
and moist mid-levels. If the current forecast holds thunder might
even by hard to come by.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue May 25 2021

Frontal boundary was evident (Satellite Image/Radar) early this
afternoon across far east central Minnesota, extending back across
south central Mn. Along and ahead of this front will be the main
focus of TSRA chances this afternoon. So far, the Cloud-Day RGB
satellite image doesn't support strong growth along this front.
However, once max heating develops along this front by 2-4 PM,
convection should develop. The best area of TSRA will be east of a
line from KRNH to KRGK. Otherwise, gusty winds from the southwest to
west will continue through the early evening over Mn. Some MVFR cigs
will be possible late tonight as winds change to the northwest,
especially in central Mn.

KMSP...

Surface winds will become 230-240 degrees by 20-22z. Until then,
winds will continue from 200-220 degrees. Winds will also be gusty
with a few gusts over 30 kts. During the evening, winds will diminish
to around 12-15 kts and become northwest by morning. Some VFR cigs
are possible after 12z.

/OUTLOOK FOR KMSP/

Wed Evening...VFR. Wind NW 10 kts.
Thu...MVFR/SHRA likely. Chc IFR/TSRA. Wind E 10-15G25 kts.
Fri...Mainly VFR. Chc MVFR/SHRA early. Wind E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JLT
Hazardous weather outlook, May 25, 11:45 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Tue May 25 2021

MNZ041>045-047>070-073>077-082>085-091>093-261745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
1245 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Near-critical fire weather conditions are expected this afternoon
due to low humidity and gusty west winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ078-WIZ014>016-023>028-261745-
Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1245 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

There is a Marginal Risk of severe thunderstorms this afternoon.
A storm or two may produce large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon over west
central Wisconsin.

In the hours before

Local storm report, May 25, 11:29 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     2 NW PEASE              45.71N 93.67W
05/25/2021                   MILLE LACS         MN   PUBLIC

            PHOTOS SHOW TREE DAMAGE, LARGE BARN DOOR
            RIPPED OFF, AND DAMAGE TO SOME OTHER FARMING
            STRUCTURES. TIME IS ESTIMATED FROM RADAR.

&&

PEM

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunn

When
May 25, 2:00 PM CST
Where
Dunn County, 1.62 mi WSW of Connorsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.120, -92.130

Several trees were blown down west of Connersville.

Thunderstorm Wind, Barron

When
May 25, 2:38 PM CST
Where
Barron County, 6.49 mi SSE of Chetek
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.220, -91.580

Several trees were blown down with one blocking Highway 53 south of Chetek.

Thunderstorm Wind, Chippewa

When
May 25, 2:48 PM CST
Where
Chippewa County, 6.02 mi ENE of New Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.240, -91.440

A tree was blown down northeast of New Auburn along Highway 40.

Thunderstorm Wind, Rusk

When
May 25, 2:58 PM CST
Where
Rusk County, 8.76 mi SW of Conrath
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -91.170

Several trees were blown down, including one across Highway D.

Thunderstorm Wind, Rusk

When
May 25, 3:12 PM CST
Where
Rusk County, 0.84 mi SE of Sheldon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.310, -90.960

There were about a dozen trees blown down, or uprooted in and around Sheldon.

Thunderstorm Wind, Chippewa

When
May 25, 3:45 PM CST
Where
Chippewa County, 2.13 mi SSE of Holcombe
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -91.110

A few trees were blown down near Highway 27 and County Road W.

Thunderstorm Wind, Chippewa

When
May 25, 3:45 PM CST
Where
Chippewa County, 2.53 mi WNW of Holcombe
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.240, -91.170

A few trees were blown down near County Road M and CC.

Thunderstorm Wind, Chippewa

When
May 25, 3:45 PM CST
Where
Chippewa County, 1.2 mi NW of Bloomer
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.110, -91.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952404, 952405, 952406, 952407, 952408, 952409, 952410, 952411.